Disulfiram has been widely used for over six decades in the treatment of alcohol dependence, as an aversive therapeutic agent. Despite having very few side effects when taken without concurrent alcohol consumption, some of these may underlie serious clinical complications. Epileptic seizure induction is a rare adverse effect of disulfiram and its aetiological mechanism is unknown. We present a hospitalised 47-year-old male patient with two episodes of generalised tonic-clonic seizures during treatment with disulfiram while abstinent from alcohol.
- drugs: psychiatry
- epilepsy and seizures
Statistics from Altmetric.com
Contributors All of the authors were in contact with the patient, namely in intensive care unit (VdCN) and inpatient clinic (JT, MAM and IP). JT encouraged VdCN and MAM to investigate the case reports already published about disulfiram-induced seizures. MAM was responsible to further investigate the present case, and include all clinical data. VdCN and IP searched for all the case reports already published. JT oriented and supervised the final manuscript. All authors contributed to the final manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.